Weighing in on integrase-inhibitors

A report back on Michell Mugglin's and Sebastian Verboeket's session Weight-gain under integrase-inhibitors: Is this real?

I must say, I was very surprised to find it was standing-room only at this session on INSTI effects on body weight. This more recent observation, that integrase-inhibitors, particularly the second generation drugs (dolutegravir, bictegravir), are associated with increases in body weight (Sax et al, Clin Infect Dis. 2019 Oct 14), has sparked a flurry of interest in this area.

These findings have left us with more questions than answers. How is body weight distributed? What mechanisms are involved? Is this a ‘true’ side-effect, or simply the effect of a ‘return to health’ phenomenon?

Data from the ADVANCE trial (South-Africa) was presented. The patient population differed from my own, in that most patients were black and approximately 60% were women. This naive study found that weight gain was higher in patients on TAF/FTC/DTG than on TDF/FTC/DTG and TDF/FTC/EFV. Weight gain observed on INSTI-based regimens seemed to be uniform on trunk and limbs when assessed with DXA.

The Swiss Cohort study data presented, looked at patients within to DTG-based therapies. This cohort was mainly white men. Switch was associated with a modest increase in weight, compared with the pre-switch period. Similar to other studies, females and black participants were more likely to gain more weight.

Not all studies to date, however, have shown weight gain in patients receiving INSTI-based regimens. The AGE-HIV cohort study, from the Netherlands, involves both HIV-positive and negative participants. This study compared INSTI-switching, non-switching and negative control participants. There was no difference in mean weight change in any of the 3 arms. Participants with >5% weight gain were relatively more common in INSTI-switch patients. A UK cohort study by Burns et al, published in AIDS (not presented at EACS), also found no clear evidence of an overall increase in rate of weight gain in virologically suppressed participants switching to an INSTI-based regimen.

My opinion after attending this session is that there may be an association with increased weight-gain in participants on INSTI-based regimens. The cause for this however, is unclear. Further research is needed to clarify this, including possible mechanisms. I do wonder whether there may be some genetic or pre-disposing factors which lead to some individuals being more susceptible. Additionally, the clinical relevance of any weight changes needs to be elucidated.

This therefore leads me on to the question - What will I tell my patients?

“Some recent studies have suggested that some patients may put on weight with newer first-line medications. The evidence is not yet conclusive, and if weight gain is present, we do not know if this is a‘return to health phenomenon’, because people feel better (with more tolerable medicines), or is in fact a side-effect of these new medications. I recommend regular exercise, reduced alcohol, and healthy eating in any instance, which may counteract these effects should they exist. These lifestyle changes will also reduce your risk of health problems in the future, including heart attack and stroke."

Author bio: Rob is an S100 GP at Holdsworth House Medical Practice, Sydney.